SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Research Article

Biorthogonal Systems Approximating the Solution of the Nonlinear Volterra Integro-Differential Equation

MI Berenguer, AI Garralda-Guillem and M Ruiz Galán*

Author Affiliations

Departamento de Matemática Aplicada, Escuela Universitaria de Arquitectura Técnica, Universidad de Granada, 18071 Granada, Spain

For all author emails, please log on.

Fixed Point Theory and Applications 2010, 2010:470149  doi:10.1155/2010/470149

The electronic version of this article is the complete one and can be found online at: http://www.fixedpointtheoryandapplications.com/content/2010/1/470149


Received:22 March 2010
Accepted:14 June 2010
Published:5 July 2010

© 2010 M. I. Berenguer et al.

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

This paper deals with obtaining a numerical method in order to approximate the solution of the nonlinear Volterra integro-differential equation. We define, following a fixed-point approach, a sequence of functions which approximate the solution of this type of equation, due to some properties of certain biorthogonal systems for the Banach spaces and .

1. Introduction

The aim of this paper is to introduce a numerical method to approximate the solution of the nonlinear Volterra integro-differential equation, which generalizes that developed in [1]. Let us consider the nonlinear Volterra integro-differential equation

(11)

where and and are continuous functions satisfying a Lipschitz condition with respect to the last variables: there exist such that

(12)

for and for . In the sequel, these conditions will be assumed. It is a simple matter to check that a function is a solution of (1.1) if, and only if, it is a fixed point of the self-operator of the Banach space (usual supnorm) given by the formula

(13)

Section 2 shows that operator satisfies the hypothesis of the Banach fixed point theorem and thus the sequence converges to the solution of (1.1) for any However, such a sequence cannot be determined in an explicit way. The method we present consists of replacing the first element of the convergent sequence, by the new easy to calculate function and in such a way that the error is small enough. By repeating the same process for the function and so on, we obtain a sequence that approximates the solution of (1.1) in the uniform sense. To obtain such sequence, we will make use of some biorthogonal systems, the usual Schauder bases for the spaces and , as well as their properties. These questions are also reviewed in Section 2. In Section 3 we define the sequence described above and we study the error . Finally, in Section 4 we apply the method to two examples.

Volterra integro-differential equations are usually difficult to solve in an analytical way. Many authors have paid attention to their study and numerical treatment (see for instance [215] for the classical methods and recent results). Among the main advantages of our numerical method as opposed to the classical ones, such as collocation or quadrature, we can point out that it is not necessary to solve algebraic equation systems; furthermore, the integrals involved are immediate and therefore we do not have to require any quadrature method to calculate them. Let us point out that our method clearly applies to the case where the involved functions are defined in , although we have chosen the unit interval for the sake of simplicity. Schauder bases have been used in order to solve numerically some differential and integral problems (see [1, 1620]).

2. Preliminaries

We first show that operator also satisfies a suitable Lipschitz condition. This result is proven by using an inductive argument. The proof is similar to that of the linear case (see [1, Lemma ]).

Lemma 2.1.

For any and , we have

(21)

where

In view of the Banach fixed point theorem and Lemma 2.1, has a unique fixed point and

(22)

Now let us consider a special kind of biorthogonal system for a Banach space. Let us recall that a sequence in a Banach space is said to be a Schauder basis if for every there exists a unique sequence of scalars such that The associated sequence of (continuous and linear) projections is defined by the partial sums We now consider the usual Schauder basis for the space (supnorm), also known as the Faber-Schauder basis: for a dense sequence of distinct points with and we define and for all we use to stand for the piecewise linear function with nodes at the points with for all and It is straightforward to show (see [21]) that the sequence of projections satisfies the following interpolation property:

(23)

In order to define an analogous basis for the Banach space (supnorm), let us consider the mapping given by (for a real number , denotes its integer part)

(24)

If is a Schauder base for the space , then the sequence

(25)

with , is a Schauder basis for (see [21]). Therefore, from now on, if is a dense subset of distinct points in , with and , and is the associated usual Schauder basis, then we will write to denote the Schauder basis for obtained in this "natural" way. It is not difficult to check that this basis satisfies similar properties to the ones for the one-dimensional case: for instance, the sequence of projections satisfies, for all and for all with ,

(26)

Under certain weak conditions, we can estimate the rate of convergence of the sequence of projections. For this purpose, consider the dense subset of distinct points in and let be the set ordered in an increasing way for Clearly, is a partition of . Let denote the norm of the partition . The following remarks follow easily from the interpolating properties (2.3) and (2.6) and the mean-value theorems for one and two variables:

(27)

(28)

3. A Method for Approximating the Solution

We now turn to the main purpose of this paper, that is, to approximate the unique fixed point of the nonlinear operator given by (1.3), with the adequate conditions. We then define the approximating sequence described in the Introduction.

Theorem 3.1.

Let and Let be a set of positive numbers and, with the notation above, define inductively, for and the functions

(31)

(32)

where

(1) is a natural number such that

(2) is a natural number such that with

(33)

Then, for all it is satisfied that

(34)

Proof.

In view of condition () we have, by applying (2.7), that for all , the inequality

(35)

is valid. Analogously, it follows from condition () and (2.8) that for all

(36)

As a consequence, we derive that for all we have

(37)

and therefore,

(38)

as announced.

The next result is used in order to establish the fact that the sequence defined in Theorem 3.1 approximates the solution of the nonlinear Volterra integro-differential equation, as well as giving an upper bond of the error committed.

Proposition 3.2.

Let and be any subset of Then

(39)

with being the fixed point of the operator and

Proof.

We know from Lemma 2.1 that

(310)

for , which implies

(311)

The proof is complete by applying (2.2) to and taking into account that

(312)

As a consequence of Theorem 3.1 and Proposition 3.2, if is the exact solution of the nonlinear Volterra integro-differential (1.1), then for the sequence of approximating functions the error is given by

(313)

where In particular, it follows from this inequality that given there exists such that

In order to choose and (projections and in Theorem 3.1), we can observe the fact, which is not difficult to check, that the sequences and are bounded (and hence conditions (1.1) and (1.3)) in Theorem 3.1 are easy to verify), provided that the scalar sequence is bounded, and are functions, and , , , and satisfy a Lipschitz condition at their last variables. Indeed in view of inequality (3.13),

(314)

and in particular is bounded. Therefore, taking into account that the Schauder bases considered are monotone (norm-one projections, see [21]), we arrive at

(315)

Take and to derive from the triangle inequality and the last inequality that

(316)

Finally, since the sequence is bounded, also is. Similarly, one proves that is bounded (sequences and are bounded and and are Lipschitz at their second variables) and is bounded (sequences and are bounded and , and are Lipschitz at the third variables).

We have chosen the Schauder bases above for simplicity in the exposition, although our numerical method also works by considering fundamental biorthogonal systems in and .

4. Numerical Examples

The behaviour of the numerical method introduced above will be illustrated with the following two examples.

Example 4.1.

([22, Problem ]). The equation

(41)

has exact solution

Example 4.2.

Consider the equation

(42)

whose exact solution is

The computations associated with the examples were performed using Mathematica 7. In both cases, we choose the dense subset of

(43)

to construct the Schauder bases in and . To define the sequence introduced in Theorem 3.1, we take and (for all ) in the expression (3.2), that is

(44)

In Tables 1 and 2 we exhibit, for and , the absolute errors committed in eight points () of when we approximate the exact solution by the iteration . The results in Table 1 improve those in [22].

Table 1. Absolute errors for Example 4.1.

Table 2. Absolute errors for Example 4.2.

Acknowledgment

This research is partially supported by M.E.C. (Spain) and FEDER, project MTM2006-12533, and by Junta de Andaluca Grant FQM359.

References

  1. Berenguer, MI, Fortes, MA, Garralda-Guillem, AI, Ruiz Galán, M: Linear Volterra integro-differential equation and Schauder bases. Applied Mathematics and Computation. 159(2), 495–507 (2004). Publisher Full Text OpenURL

  2. Bertola, M, Gekhtman, M, Szmigielski, J: Cubic string boundary value problems and Cauchy biorthogonal polynomials. Journal of Physics A. 42(45), (2009)

  3. Brunner, H: The numerical treatment of Volterra integro-differential equations with unbounded delay. Journal of Computational and Applied Mathematics. 28, 5–23 (1989). Publisher Full Text OpenURL

  4. Brunner, H: High-order methods for the numerical solution of Volterra integro-differential equations. Journal of Computational and Applied Mathematics. 15(3), 301–309 (1986). Publisher Full Text OpenURL

  5. Brunner, H: A survey of recent advances in the numerical treatment of Volterra integral and integro-differential equations. Journal of Computational and Applied Mathematics. 8(3), 213–229 (1982). Publisher Full Text OpenURL

  6. Brunner, H, Pedas, A, Vainikko, G: A spline collocation method for linear Volterra integro-differential equations with weakly singular kernels. BIT. 41(5), 891–900 (2001). Publisher Full Text OpenURL

  7. Brunner, H, van der Houwen, PJ: The Numerical Solution of Volterra Equations, CWI Monographs,p. xvi+588. North-Holland, Amsterdam, The Netherlands (1986)

  8. Crisci, MR, Russo, E, Vecchio, A: Time point relaxation methods for Volterra integro-differential equations. Computers & Mathematics with Applications. 36(9), 59–70 (1998). PubMed Abstract | Publisher Full Text | PubMed Central Full Text OpenURL

  9. Darani, MRA, Adibi, H, Lakestani, M: Numerical solution of integro-differential equations using flatlet oblique multiwavelets. Dynamics of Continuous, Discrete & Impulsive Systems. Series A. 17(1), 55–74 (2010). PubMed Abstract | Publisher Full Text OpenURL

  10. Lin, T, Lin, Y, Rao, M, Zhang, S: Petrov-Galerkin methods for linear Volterra integro-differential equations. SIAM Journal on Numerical Analysis. 38(3), 937–963 (2000). Publisher Full Text OpenURL

  11. Luo, Z, Nieto, JJ: New results for the periodic boundary value problem for impulsive integro-differential equations. Nonlinear Analysis: Theory, Methods & Applications. 70(6), 2248–2260 (2009). PubMed Abstract | Publisher Full Text OpenURL

  12. Nieto, JJ, Rodríguez-López, R: New comparison results for impulsive integro-differential equations and applications. Journal of Mathematical Analysis and Applications. 328(2), 1343–1368 (2007). Publisher Full Text OpenURL

  13. Pour-Mahmoud, J, Rahimi-Ardabili, MY, Shahmorad, S: Numerical solution of Volterra integro-differential equations by the tau method with the Chebyshev and Legendre bases. Applied Mathematics and Computation. 170(1), 314–338 (2005). Publisher Full Text OpenURL

  14. Ramos, JI: Iterative and non-iterative methods for non-linear Volterra integro-differential equations. Applied Mathematics and Computation. 214(1), 287–296 (2009). Publisher Full Text OpenURL

  15. Song, Y, Baker, CTH: Qualitative behaviour of numerical approximations to Volterra integro-differential equations. Journal of Computational and Applied Mathematics. 172(1), 101–115 (2004). Publisher Full Text OpenURL

  16. Berenguer, MI, Gámez, D, Garralda-Guillem, AI, Ruiz Galán, M, Serrano Pérez, MC: Analytical techniques for a numerical solution of the linear Volterra integral equation of the second kind. Abstract and Applied Analysis. 2009, (2009)

  17. Berenguer, MI, Fernández Muñoz, MV, Garralda-Guillem, AI, Ruiz Galán, M: Numerical treatment of fixed point applied to the nonlinear Fredholm integral equation. Fixed Point Theory and Applications. 2009, (2009)

  18. Gámez, D, Garralda-Guillem, AI, Ruiz Galán, M: High-order nonlinear initial-value problems countably determined. Journal of Computational and Applied Mathematics. 228(1), 77–82 (2009). Publisher Full Text OpenURL

  19. Gámez, D, Garralda-Guillem, AI, Ruiz Galán, M: Nonlinear initial-value problems and Schauder bases. Nonlinear Analysis: Theory, Methods & Applications. 63(1), 97–105 (2005). PubMed Abstract | Publisher Full Text OpenURL

  20. Palomares, A, Ruiz Galán, M: Isomorphisms, Schauder bases in Banach spaces, and numerical solution of integral and differential equations. Numerical Functional Analysis and Optimization. 26(1), 129–137 (2005). Publisher Full Text OpenURL

  21. Semadeni, Z: Schauder Bases in Banach Spaces of Continuous Functions, Lecture Notes in Mathematics,p. v+136. Springer, Berlin, Germany (1982)

  22. Feldstein, A, Sopka, JR: Numerical methods for nonlinear Volterra integro-differential equations. SIAM Journal on Numerical Analysis. 11, 826–846 (1974). Publisher Full Text OpenURL